Alert archive / Michigan / Lake Effect Snow Advisories in 2011
Lake Effect Snow Advisory 4, NWS Gaylord, MI
NWS Gaylord, MI issued this lake effect snow advisory at Jan 20, 2011, 4:21 AM EST for 6 counties in Michigan. It took effect at Jan 20, 2011, 5:00 PM EST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Jan 20, 2011, 4:21 AM EST (09:21 UTC)
- In effect from
- Jan 20, 2011, 5:00 PM EST
- Expired
- Jan 21, 2011, 4:52 PM EST
- In force
- 24 hr
- Issued by
- NWS Gaylord, MI
Counties Benzie County, MI, Grand Traverse County, MI, Manistee County, MI, Missaukee County, MI, Roscommon County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 84 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1027 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this lake effect snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this lake effect snow advisory went out at Jan 19, 11:41 PM EST, 4 hours 40 minutes earlier.
Area forecast discussion, Jan 19, 11:41 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1141 PM EST WED JAN 19 2011
.SYNOPSIS.../ISSUED AT 411 PM/
COLD WEATHER PATTERN WILL CONTINUE HEADING INTO THE WEEKEND...WITH
THE BULK OF THE COLD AIR ARRIVING FRIDAY. SNOW CHANCES WILL INCREASE
THURSDAY AFTERNOON/NIGHT AHEAD OF AN APPROACHING COLD FRONT...WITH
LAKE EFFECT SNOW SHOWERS INCREASING THURSDAY NIGHT INTO FRIDAY AS
COLD AIR POURS INTO THE UPPER GREAT LAKES. SIGNIFICANT SNOW
ACCUMULATIONS ARE POSSIBLE ACROSS NORTHWEST LOWER MICHIGAN FROM
THURSDAY AFTERNOON THROUGH FRIDAY.
JPB
&&
.SHORT TERM.../ISSUED AT 949 PM/...REST OF TONIGHT
WEAK SURFACE TROUGH...CO-ALIGNED WITH SHEARING VERY LOW AMPLITUDE
SHORTWAVE...SLOWLY GETTING ABSORBED BY LAKE AGGREGATE TROUGHING THIS
EVENING AS HIGH PRESSURE RIDGING BUILDS OVERHEAD. DEVELOPMENT OF
WEAK WEST LOW LEVEL RETURN FLOW JUST OFF THE DECK KICKING OFF AN
EXPANDING AREA OF LAKE MICHIGAN INDUCED FLURRIES OVER NORTHWEST
LOWER MICHIGAN. SOME HEAVIER RETURNS JUST STARTING TO DEVELOP
OFFSHORE OF THE LEELANAU PENINSULA WHERE LAKE BREEZE COMPONENT
CONVERGENCE AXIS IS MAXIMIZED. OTHERWISE...THE TYPICAL NORTHERN
MICHIGAN NIGHTTIME TEMPERATURE NIGHTMARE...WITH EASTERN AREAS (JUST
AHEAD OF ADVANCING LAKE MICHIGAN CLOUD DECK) QUICKLY TANKING THIS
EVENING...WITH SEVERAL SITES ALREADY BELOW THE GOOSE EGG. FORECAST
CONCERNS FOR THE REMAINDER OF THE NIGHT CENTER ON LAKE SNOW...
CLOUD...AND ASSOCIATED TEMPERATURE TRENDS.
OVERALL GIST OF INHERITED FORECAST IN EXCELLENT SHAPE AS MESOSCALE
LAKE PROCESSES DOMINATE UNDER SLOWLY MODERATING 850MB TEMPERATURE
FIELD. ALTHOUGH LATEST NAM-WRF GUIDANCE HAS BACKED AWAY FROM STRONG
CONVERGENCE DRIVEN CIRCULATION CENTER ROTATING INLAND OFF GRAND
TRAVERSE BAY LATER TONIGHT...PATTERN RECOGNITION OF IN-SITU LIGHT
WIND FIELD AND ALREADY DEVELOPING LAND BREEZE COMPONENT STRONGLY
SUGGEST OTHERWISE. INHERITED FORECAST TARGETED AN AREA OF LIGHT
ACCUMULATIONS (1 TO 2 INCHES) ACROSS PORTIONS OF
ANTRIM/CHARLEVOIX/KALKASKA COUNTIES AS THIS FEATURE ROTATES
INLAND...AND SEE NO COMPELLING REASON TO ARGUE AGAINST SUCH. SLOWLY
BACKING FLOW SHOULD TARGET FAR NORTHWEST LOWER FOR MOST NUMEROUS
SNOW SHOWER ACTIVITY BY SUNRISE. OTHERWISE...JUST EXPECTING FLURRIES
AND LIGHT SNOW SHOWERS DOWNWIND OF LAKE MICHIGAN WITH MINIMAL
ACCUMULATIONS.
AS MENTIONED...TEMPERATURE TRENDS PUSHING THE PATIENCE BUTTON THIS
EVENING...WITH DOWNWARD SPIRAL (OR LACK-THEREOF) TIED DIRECTLY TO
CLOUD TRENDS. LOW CLOUD SATELLITE IMAGERY/SURFACE ANALYSIS SHOWS
STEADY INLAND MOVEMENT TO LAKE CLOUD SHIELD OVER NORTHWEST LOWER
MICHIGAN. FULLY EXPECT THIS TREND TO CONTINUE AS MOISTURE BECOMES
TRAPPED BELOW STRONG NOCTURNAL 900MB INVERSION (DEVELOPMENT OF
WHICH IS ALREADY EVIDENT ON LOCAL 00Z SOUNDING). WOULD EXPECT
TEMPERATURES TO STABILIZE SOMEWHAT AS THIS OCCURS...WITH MANY
REAL-TIME ADJUSTMENTS NEEDED AS TEMPERATURE TRENDS ARE REALIZED.
SOMEWHAT MORE CLEAR (PARDON THE PUN) CUT NORTH OF THE MIGHTY
MAC...WITH CLEAR TO PARTLY CLOUDY SKIES EXPECTED TO DOMINATE.
READINGS UP THERE ALREADY BEGINNING TO TANK...AN SEE NO REASON TO
DEVIATE MUCH FROM MID TO UPPER SINGLE DIGIT BELOW ZERO READINGS
ACROSS INLAND AREAS.
MSB
&&
.LONG TERM.../ISSUED AT 411 PM/...THURSDAY AND BEYOND
NEAR TERM PATTERN FORECAST/ISSUES...LARGE SCALE PATTERN ANCHORED BY
TWO MEAN LONG WAVE TROUGHS...ONE CENTERED OVER NORTH AMERICA WITH AN
ARCTIC BRANCH OF THE JET COMING AROUND A HIGH LATITUDE POLAR VORTEX
AND DOWN INTO CENTRAL CANADA AND THE NORTHERN PLAINS/UPPER MIDWEST...
AND A SECOND OVER THE WESTERN PACIFIC AS PART OF A PERSISTENT REX
BLOCK. NORTH AMERICAN TROUGH EXPECTED TO BECOME REALIGNED TOWARD
THE EASTERN HALF OF THE CONTINENT AS ENERGY IN BOTH THE ARCTIC AND
POLAR BRANCHES SWING HEIGHT FALLS TOWARD THE EAST COAST FOR THE
END OF THE WEEK. THIS WILL ALSO BRING VERY COLD AIR INTO THE GREAT
LAKES REGION FOR THE WEEKEND AS WELL. FORECAST CONCERNS IN THE
NEAR TERM WILL FOCUS ON SHORT WAVE ENERGY IN THE ARCTIC BRANCH OF
THE JET DRIVING A COLD FRONT ACROSS CENTRAL CANADA THIS
AFTERNOON...WHICH SWINGS THROUGH MICHIGAN LATER THURSDAY INTO
THURSDAY NIGHT AND DELIVERS THE NEXT SHOT OF COLD AIR ON FRIDAY...
AND ASSOCIATED SYNOPTIC/LAKE EFFECT SNOW POSSIBILITIES AS WELL AS
TEMPERATURES THROUGH THE WEEKEND.
THURSDAY...AT THE ONSET...DAY SHOULD START OUT WITH SOME WESTERLY
FLOW LAKE EFFECT SNOW SHOWERS OFF LAKE MICHIGAN INTO PARTS OF
NORTHERN LOWER MOSTLY ALONG/NORTH OF M-72. LOW LEVEL FLOW EXPECTED
TO BACK TO MORE OF A SOUTHWEST DIRECTION DURING THE MORNING...WHICH
WOULD SHIFT LAKE CONVECTION FARTHER NORTH INTO THE STRAITS AREA AND
EXTREME SOUTHEAST UPPER MICHIGAN. INVERSION HEIGHTS AROUND
850MB/-16C AND SOME FOCUSED CONVERGENCE TOWARD THE TIP OF THE MITT
SUGGESTS SOME LIGHT ACCUMULATIONS POSSIBLE EARLY ON. ATTENTION THEN
SHIFTS TO APPROACHING SHORT WAVE TROUGH DIGGING SOUTHEAST ACROSS THE
UPPER MIDWEST AND HEADING TOWARD THE OHIO VALLEY THURSDAY NIGHT. AN
ASSOCIATED ARCTIC FRONT WILL GET PUSHED ACROSS NORTHERN MICHIGAN
THURSDAY EVENING. AN AREA OF SYNOPTIC SNOWFALL ASSOCIATED WITH THE
UPPER WAVE IS FORECAST TO OVERSPREAD NORTHERN MICHIGAN THURSDAY
AFTERNOON/EVENING. FROM A SYNOPTIC STANDPOINT...SHOULD BE A
RELATIVELY QUICK HITTER BUT FORCING IS PRETTY GOOD AND LAPSE RATES
THROUGH THE COLUMN ARE STEEP SO WOULD EXPECT FORCING TO BE PRETTY
EFFICIENT AT SQUEEZING OUT PRECIP. SNOW RATIOS SHOULD BE PRETTY
HIGH AS WELL GIVEN COLD AIR MASS IN PLACE...THOUGH DGZ IS PRETTY LOW
IN THE COLUMN AND BELOW WHERE A LOT OF THE MAIN LIFT WILL BE TAKING
PLACE. THINK 2-4 INCHES SHOULD COVER THINGS THROUGH THURSDAY NIGHT
AWAY FROM LAKE MICHIGAN...WHERE THINGS WILL BE INFINITELY MORE
INTERESTING. ONGOING WEST-SOUTHWEST FLOW LES DURING THE AFTERNOON
SHOULD GET A BOOST FROM ARRIVING SYNOPTIC FORCING/MOISTURE WHICH
BOOSTS INVERSION HEIGHTS...AND CONVERGENCE ALONG COLD FRONT SHOULD
PUSH A BAND OF HEAVIER SNOW INLAND DURING THE LATE AFTERNOON/EARLY
EVENING. ONCE THE FRONT GOES THROUGH AND WINDS SHIFT NORTHWEST...
THERE LOOKS TO BE A PRETTY GOOD SWEET SPOT OF HIGH INVERSION HEIGHTS
(700-750MB LAYER)/850MB TEMPERATURES -16C TO -20C/LONG EFFECTIVE
FETCH OFF LAKE SUPERIOR/LINGERING SYNOPTIC MOISTURE AND LOW LEVEL
CONVERGENCE TO SUPPORT DECENT NORTHWEST FLOW BANDS MAINLY ALONG/WEST
OF US-131. LAKE INDUCED CAPE VALUES ALSO JUMP OVER 600J/KG EARLY
THURSDAY EVENING. GUSTY NORTHWEST WINDS DEVELOPING BEHIND THE FRONT
WILL ALSO RESULT IN BLOWING/DRIFTING SNOW...SO COULD BE SOME NASTY
CONDITIONS FOR A TIME THURSDAY NIGHT. SO WITH THE COMBINATION OF
SNOW ON THE FRONT END AND LES ON THE BACK HAVING THE POTENTIAL TO
PUSH WARNING CRITERIA AMOUNTS HEADING INTO FRIDAY...AND WITH
BLOWING/DRIFTING POTENTIAL...PLAN ON PUTTING UP A LAKE EFFECT SNOW
WATCH BASICALLY ALONG AND WEST OF US-131 (MINUS EMMET COUNTY)...
STARTING THURSDAY AFTERNOON AND CONTINUING INTO PART OF FRIDAY.
WILL ALSO SEE SNOW SHOWERS OFF LAKE SUPERIOR DEVELOPING INTO WESTERN
PORTIONS OF CHIPPEWA/MACKINAC COUNTIES...BUT FARTHER NORTH 850MB
TEMPERATURES DROPPING QUICKLY BELOW -20C WILL BEGIN TO LIMIT
SNOWFLAKE SIZE...SO ACCUMULATIONS EXPECTED TO BE LIGHTER HERE.
FRIDAY...DEALING WITH MORE OR LESS PURE LAKE EFFECT FRIDAY IN THE
WAKE OF THURSDAY EVENING'S COLD FRONT PASSAGE...WITH THE SYNOPTIC
MOISTURE PEELING OUT AND INVERSION HEIGHTS LOWERING SLOWLY WITHIN
DEEP LAYER SUBSIDENCE. THE MAIN FACTOR FRIDAY IS 850MB TEMPERATURES
CONTINUING TO COOL BELOW -20C ON NORTHERN LAKE MICHIGAN...WHICH
SHOULD BEGIN TO LIMIT SNOWFLAKE SIZE AND THUS ACCUMULATION
POTENTIAL. STILL THINK SEVERAL MORE INCHES OF SNOW ARE POSSIBLE...
WHICH MAY BE AIDED BY CONVERGENCE ALONG LAKE AGGREGATE TROUGH IF IT
SWINGS SOUTH OF THE STRAITS AS FORECAST. WINDS BEGIN TO GO LIGHT
AND SHIFTY FRIDAY NIGHT...WHICH WILL BEGIN TO BREAK DOWN LES
ORGANIZATION AND POSSIBLY INDUCE SOME LAND BREEZE CIRCULATIONS.
EXTENDED FORECAST (SATURDAY THROUGH WEDNESDAY)...WEEKEND STARTS OUT
WITH ARCTIC JET BRANCH FIRMLY IN CONTROL ACROSS THE UPPER GREAT
LAKES...WITH PERHAPS A WEAK WAVE TRAVERSING THROUGH THE FLOW
SATURDAY WHICH COULD BRING SOME LIGHT SNOW. COLD AIR LINGERS INTO
SUNDAY BUT LOW LEVEL WIND FIELDS ARE WEAK AND ALL OVER THE PLACE
(SURFACE FLOW WITH AN EASTERLY COMPONENT WITH WESTERLY WINDS AT
850MB). PROBABLY A BIT TOO MESOSCALE THIS FAR OUT TO TRY AND
PINPOINT THINGS...WILL CARRY SOME SNOW SHOWER CHANCES NEAR LAKE
HURON FOR SUNDAY BUT OVERALL LOW CONFIDENCE IN ANY ONE SCENARIO.
NEXT SYSTEM OF INTEREST FORECAST TO COME OVER THE TOP OF A BUILDING
WEST COAST RIDGE AND DROP INTO THE NORTHERN PLAINS/UPPER MIDWEST
MONDAY. DIFFERENCES IN THE GUIDANCE SHOWING UP REGARDING THE
EVOLUTION OF THE SYSTEM...WHICH IS PARTLY TIED TO DEPICTION OF
UPSTREAM RIDGING OVER THE PACIFIC. THIS ALSO HAS LATER FORECAST
IMPLICATIONS HEADING INTO MIDWEEK WITH SOME BIG DIFFERENCES IN
PATTERN DEPICTION. FORTUNATELY...AT THIS POINT IT APPEARS THAT
FORECAST DIFFERENCES WOULDN'T HAVE MUCH IMPACT ON SENSIBLE WEATHER
(I.E., CHANCE OF SNOW EITHER WAY)...WITH THE CONSENSUS LEANING
TOWARD THE OPERATIONAL ECMWF AND A MORE CONSOLIDATED LOOK TO THE
TROUGHING. WILL TREND THE FORECAST DRIER FOR MONDAY (OUTSIDE OF
SOME NUISANCE LAKE EFFECT)...WITH SNOW CHANCES FROM MONDAY NIGHT
THROUGH WEDNESDAY. CHILLY TEMPERATURES BOTH SATURDAY AND SUNDAY
(SINGLE DIGITS AND TEENS FOR HIGHS)...WITH SOME MODERATION
THEREAFTER HEADING INTO NEXT WEEK.
JPB
&&
.MARINE.../ISSUED AT 411 PM/
LIGHT WINDS EXPECTED TONIGHT AS COL REGION SLIDES ACROSS MICHIGAN...
WITH FLOW THEN TURNING SOUTHWEST THURSDAY IN ADVANCE OF AN
APPROACHING COLD FRONT THAT WILL CROSS THE UPPER LAKES THURSDAY
EVENING. BEHIND THE FRONT WINDS WILL SHIFT TO THE NORTHWEST AND
INCREASE...AT LEAST TO SMALL CRAFT CRITERIA AND POSSIBLY SOME GALE
FORCE GUSTS THROUGH MIDDAY FRIDAY.
JPB
&&
.AVIATION.../ISSUED AT 1139 PM/...VALID FOR 06Z TAFS
LIGHT WEST TO SOUTHWEST FLOW LAKE INDUCED PREDOMINATELY MVFR/LOW END
VFR SNOW SHOWERS/CIGS EXPECTED TO CONTINUE ACROSS ALL TAF SITES
THROUGH THURSDAY MORNING. VIGOROUS ARCTIC FRONT EXPECTED TO RACE
EAST THROUGH THE REGION LATER THURSDAY AFTERNOON AND EVENING...
ACCOMPANIED BY GUSTY AND VEERING WINDS AND BAND OF HEAVIER SNOWS.
CLASSIC NORTHWEST FLOW LAKE SNOW SHOWERS EXPECTED AT BOTH KTVC AND
KPLN THURSDAY EVENING BEHIND THE FRONT...WITH SOME POTENTIAL FOR
VERY LOW VISIBILITIES WITH BLOWING AND FALLING SNOW.
MSB
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY
MORNING FOR MIZ019>021-025>027-031>033.
LM...NONE.
LH...NONE.
LS...NONE.
&&Hazardous weather outlook, Jan 19, 4:25 PM EST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EST WED JAN 19 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 201200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 425 PM EST WED JAN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ACCUMULATING SNOWFALL IS EXPECTED ACROSS ALL OF NORTHERN MICHIGAN LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT...WITH ENHANCED SNOWFALL AMOUNTS POSSIBLE WEST OF I-75 IN NORTHWEST LOWER MICHIGAN. ACCUMULATING LAKE EFFECT SNOW SHOWERS ARE EXPECTED ACROSS NORTHWEST LOWER MICHIGAN AND WESTERN PORTIONS OF CHIPPEWA AND MACKINAC COUNTIES FRIDAY. GUSTY NORTHWEST WINDS WILL RESULT IN BLOWING AND DRIFTING SNOW...AND WILL DROP WIND CHILLS BELOW ZERO ACROSS ALL OF NORTHERN MICHIGAN FRIDAY AND FRIDAY NIGHT. SEE ONGOING WATCH FOR ADDITIONAL INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 20, 4:21 AM EST | Gale Warning | APX | 39 hr | |
| Jan 20, 4:21 AM EST | Lake Effect Snow Warning | APX | Antrim, Crawford, Kalkaska, Leelanau, Otsego | 37 hr |
| Jan 20, 4:21 AM EST | Small Craft Advisory | APX | 36 hr |
Nearby
Lake Effect Snow Advisories in Michigan, 2011Every lake effect snow advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.